Adverse reactions to dietary supplements containing red yeast rice: assessment of cases from the Italian surveillance system

Gabriela Mazzanti, Paola Angela Moro, Emanuel Raschi, Roberto Da Cas, Francesca Menniti-Ippolito

Research output: Contribution to journalArticlepeer-review

Abstract

Aims: Red yeast rice (RYR) is contained in dietary supplements for patients with dyslipidemia. RYR supplements contain monacolin K, which is chemically identical to lovastatin, a licensed drug with a well-known risk profile. We aim to describe the safety profile of RYR by analysing spontaneous reports of suspected adverse reactions (ARs). Methods: Within the Italian Surveillance System of Natural Health Products, suspected ARs were collected and evaluated by a multidisciplinary group of experts to assess causality using the WHO-UMC system or the CIOMS/RUCAM score, for hepatic reactions. The public version of the WHO-Vigibase was also queried. Results: From April 2002 to September 2015, out of 1261 total reports, 52 reports concerning 55 ARs to RYR dietary supplements were collected. ARs consisted in myalgia and/or increase in creatine phosphokinase (19), rhabdomyolysis (1), liver injury (10), gastrointestinal reactions (12), cutaneous reactions (9) and other reactions (4). Women were involved in 70% of cases. In 13 cases, the reaction required hospitalization, and 28 patients were taking other medications. Dechallenge was positive in 40 reactions (73%), rechallenge was positive in 7. Causality resulted as certain (1), probable (31, 56%), possible (18, 34%), unlikely (3) or unassessable (2). Similar distribution emerged from the WHO-Vigibase. Conclusions: The potential safety signals of myopathies and liver injury raise the hypothesis that the safety profile of RYR is similar to that of statins. Continuous monitoring of dietary supplements should be promoted to finally characterize their risk profile, thus supporting regulatory bodies for appropriate actions.

Original languageEnglish
Pages (from-to)894-908
Number of pages15
JournalBritish Journal of Clinical Pharmacology
Volume83
Issue number4
DOIs
Publication statusPublished - Jan 1 2017

Keywords

  • adverse reactions
  • dietary supplements
  • monacolin
  • Monascus purpureus
  • red yeast rice
  • statins

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)

Fingerprint

Dive into the research topics of 'Adverse reactions to dietary supplements containing red yeast rice: assessment of cases from the Italian surveillance system'. Together they form a unique fingerprint.

Cite this